Primary Hypoparathyroidism: A New Endocrine Immune Related Adverse Event (irAEs) Secondary to Combination Treatment with PD-1 and CTLA-4 Checkpoint Inhibitors
Presentation Number: SAT 306
Date of Presentation: April 1st, 2017
Trisha Cubb*1, Sapna Patel2, Nadeem Tajuddin1, Travis Goodale3, Theresa Rodgers2, Van Anh Trinh2, Hussein Tawbi2 and Ramona Dadu4
1Baylor College of Medicine, 2University of Texas MD Anderson, 3Houston Methodist Hospital, Houston, TX, 4The University of Texas MD Anderson Cancer Center, Houston, TX
Context: The advent of checkpoint inhibitors has dramatically impacted the clinical course of multiple malignancies, but these drugs can also result in aberrant immune activation leading to undesirable off-target inflammation and autoimmunity. Although several endocrine irAEs following administration of anti PD-1 and CTLA-4 agents have been observed, parathyroid involvement has not yet been reported.
Case Description: A 73yo male was diagnosed with melanoma for which he underwent surgical excision but a year later developed diffuse metastatic disease involving soft tissue sites, bone, and liver. Combination immunotherapy with Nivolumab (anti PD-1 antibody) and Ipilimumab (anti CTLA-4 antibody) was initiated. Patient underwent two cycles of therapy, but shortly thereafter developed fatigue and bilateral extremity paresthesia. He reported to ED due to progressive symptoms including ataxia requiring use of wheelchair, slow speech, and perioral tingling. On exam, he displayed normal orientation, ataxia, and negative Chvostek/Trousseau sign. Laboratories revealed: total calcium markedly low (5mg/dl, 8.4-10.2mg/dl), albumin normal (4.1g/dL, 3.5-4.7g/dL), ionized calcium decreased (0.67mMol/L, 1.13-1.32mMol/L), magnesium low (1.5mg/dL, 1.8-2.9mg/dL), high phosphorous (6.6mg/dL, 2.5-4.5mg/dL), undetectable iPTH (<1.0pg/mL, 9-80pg/mL), decreased 25-hydroxyvitamin D (18ng/mL, 30-100ng/mL), normal 1,25-dihydroxyvitamin D (29pg/mL, 18-64pg/mL), FeCa 0.017, and negative PTH antibody. Evaluation of calcium sensing receptor antibodies was unavailable clinically, but pursued in research setting (pending). Laboratories a week prior to presentation were normal. He had no history of neck radiation and imaging showed no parathyroid infiltrative process. He was admitted with diagnosis of autoimmune primary hypoparathyroidism and started on calcium gluconate drip in addition to oral calcium carbonate, calcitriol, ergocalciferol, and magnesium supplementation. Close laboratory monitoring and aggressive repletion were pursued. He experienced significant improvement in symptoms that correlated with calcium correction. His parathyroid function has not recovered since diagnosis. Other irAEs have included: thyroiditis, hepatitis, dermatitis, and possible neuropathy. IrAEs have been medically managed, and he has shown great response to ongoing therapy.
Conclusion: Temporal proximity of hypoparathyroidism to initiation of Ipilimumab and Nivolumab without other mechanism for acute injury points towards immunotherapy as the most likely cause of primary hypoparathyroidism. The underlying etiology is likely nonspecific immune activation, but presence of CaSR antibodies is being evaluated. This case highlights the need to further understand the mechanism of irAEs and increase clinical vigilance to detect early signs and symptoms of endocrine irAEs.
Disclosure: RD: Advisory Group Member, Bristol-Myers Squibb. Nothing to Disclose: TC, SP, NT, TG, TR, VAT, HT